Follow
Share

My 92 year old Mom who has had a heart attack and some strokes a year ago is constantly clearing her throat. It is wearing her out and it sounds terrible. She is so sore from doing it. The Drs are of no help.

I agree water is for peasants but if you are well hydrated to begin with it only takes 3-4 sips periodically to keep up. Maybe every hour. No need to drink a full glass. When I drove truck and it was summer I carried a gallon water jug snubbed into the passenger seat and took 4 sips every half hour. It would often be up to 120 in the cab* plus the tach clock was right in front of me so it was an easy to keep up with that necessary chore. Did the trick. Stopped the throat clearing. 

*I carried a thermometer just one time and when it reached 117 I tossed it.
Helpful Answer (1)
Reply to qmnpxl
Report

Might be simple dehydration. Couple glassfuls of water would fix it. Takes a while for the water to absorb through after drinking. Maybe an hour. I have that problem. The water solves it. Room temp though, hot or cold actually makes it worse. Cheap fix. Easy to try.
Helpful Answer (2)
Reply to qmnpxl
Report
Petite1 Dec 15, 2019
Wow...….if only I could get her to drink water! Since the stokes she doesn't like it at all and spits it out when I try. I will surely keep trying though especially now knowing that it could possibly be the problem. Room temp is a problem also.
(0)
Report
My mother is constantly clearing her throat as well. I have the issue myself, but to a lesser degree. For me, I believe it relates to allergies & post nasal drip. Guaifenesin helps me with the problem.
Nothing seems to help my mother with her throat clearing problem, however. She does not take BP meds, or any other meds suggested here that could be a contributor.

Throat clearing in general can be attributed to respiratory issues like COPD, asthma, etc. It's also a side effect of GERD, for some people, believe it or not.

Hope you can find a solution!!
Helpful Answer (5)
Reply to lealonnie1
Report

I am with CM. I think it was Moms BP med that caused the problem and it can be changed. If not BP then cholesterol. Ask if its a tickle, if so throat lozenges will help.

Don't allow them to say nothing they can do. The BP med can be changed.
Helpful Answer (0)
Reply to JoAnn29
Report
Petite1 Dec 15, 2019
Mom doesn't take any bp meds.
(0)
Report
Could it be post nasal drip? A side effect of certain medications.

I was taking Effexor, was constantly clearing my throat especially at night to the point my throat was raw. Turned out it was the Effexor but not a commonly reported side effect so it was not written up in the side effects leaflet they always hand you with your prescription.

Check your mom's medications. You never know.
Helpful Answer (2)
Reply to Gershun
Report

Is she taking medication for her heart disease? One of them, which off the top of my head I don't remember the name of, is notorious for causing "dry, irritating cough." There are alternatives to it which suit some patients better; so if you think this could be a clue I should discuss the problem with your mother's doctor and see if there's anything to be done.

I'm sorry for your mother's sore throat, but please also take a hug of sympathy for yourself - that cough can drive a person up the wall!

PS It's the ACE inhibitor that's the suspect, I just looked it up.
Helpful Answer (1)
Reply to Countrymouse
Report

Management of Dysphagia in Stroke Patients - NCBI
https://www.ncbi.nlm.nih.gov › pmc › articles › PMC3127036

by R Shaker - ‎2011 - ‎
RS Dysphagia, or difficulty in swallowing, is a common clinical problem in our society. The symptoms of this condition are diverse and include repetitive swallowing, throat clearing, garbled and/or hoarse voice, recurrent pneumonia, deglutative cough, weight loss, choking, avoidance of social dining, and food sticking.
Helpful Answer (0)
Reply to Sendhelp
Report

Others will answer tomorrow, but I think what she needs is a swallowing test.
Helpful Answer (1)
Reply to Sendhelp
Report

Check online for side effects of all medicines she's taking, not just the papers the pharmacist/s provide. 

Aging can cause more trouble swallowing and more mucus.  Maybe watch out with dairy and other mucus producing foods/drinks.  Could be allergies, acid reflux, etc.

Try a different Dr. again.  Often it takes a while to find good ones.  Maybe a Geriatric, ENT (Ear, Nose, Throat), Internist, GP/Family Medicine.
Helpful Answer (0)
Reply to lilhelp
Report

Maybe there is something helpful here. Best wishes

https://www.healthline.com/health/clearing-throat
Helpful Answer (0)
Reply to smeshque
Report

Ask a Question
Subscribe to
Our Newsletter